Top 10 Medication Errors And Hazards, According To Medication Safety Group


 
7.9k
Shares
 

By John Murphy

Each year, 7,000 to 9,000 people in the United States die due to medication errors. Most errors occur at the ordering or prescribing stage as a result of a healthcare provider writing the wrong medication, wrong route or dose, or the wrong frequency. These mistakes account for nearly 50% of medication errors.

Although it’s a pervasive problem, it’s one that is often preventable. To that end, the Institute for Safe Medication Practices (ISMP)—a nonprofit organization devoted entirely to preventing medication errors—published a “top ten” list of the most persistent medication errors and safety issues, along with a few recommendations to help minimize or avoid them.

“The list is not based only on the most frequently reported problems or those that have caused the most serious consequences to patients, although these factors were considered,” according to a statement from ISMP.

10. Zinc overdoses

In 2019, a 2-year-old child nearly received a fatal overdose of zinc that was 1,000 times stronger than the appropriate dose. The electronic pediatric parenteral nutrition (PN) template defaulted to “mg” dosing units instead of “mcg.” So, the physician inadvertently prescribed 700 mg of zinc instead of 700 mcg. Even if the physician had noticed the error, he couldn’t have corrected it to “mcg” because the mg dosing unit was hard coded into the template. To make matters worse, the order entry system didn’t fire a warning alert for the 1,000-fold dosing error.

Fortunately, the pharmacist at the compounding pharmacy noticed the large dose and contacted the hospital pharmacist to question the order. The error was identified, and the problem was corrected before any harm befell the child.

“Critical dose warnings are not available for IV zinc and other trace elements used as parenteral nutrition additives, making errors more likely, particularly involving pediatric patients. Even 1,000-fold overdoses can happen,” ISMP warned.

“We advise all healthcare providers to build, test, and heed maximum dose warnings in PN order entry systems, with a hard stop for critical zinc overdoses (eg, above 250 mcg/kg for pediatric PN),” the institute recommended. “ISMP also encourages drug information database vendors to create needed critical dose warnings for IV zinc and other trace elements, if they do not currently exist.”

9. Using syringes for vinca alkaloids

Despite strong advocacy to always dilute vinca alkaloids in minibags, approximately 15% to 20% of US hospitals still use syringes to administer these drugs, mainly for pediatric patients, ISMP reported.

Because vinca alkaloids continue to be erroneously administered by the intrathecal route, ISMP called upon the FDA to remove “administration by syringe” from the prescribing information in favor of minibag administration only.

“Administration by syringe has been at the root of all reported errors associated with vinca alkaloids inadvertently given by the intrathecal route; thus, the most effective way to prevent patient harm is to supply all vinca alkaloids in minibags, avoiding the risk of confusion with syringes,” the institute stated.

8. Unsafe labeling of prefilled syringes and infusions by compounders

ISMP has received an increasing number of error reports related to the lack of standardized, FDA-reviewed labeling of prefilled syringes and premixed IV infusions prepared by 503b compounding pharmacies. The FDA doesn’t hold compounding pharmacies to the same labeling standards as commercial manufacturers. As a result, these label variations can lead to confusion.

For example, some compounders list the strength on labels as per mL rather than per total volume (as required on all FDA-approved labels).

“Errors have occurred when the more prominent per mL strength is mistaken as the total amount of drug in the container,” ISMP reported.

7. Wrong route errors with tranexamic acid

Multiple cases of accidental intraspinal injection of tranexamic acid have recently been reported—an error with a 50% mortality rate. Tranexamic acid can be mistaken for bupivacaine or ropivacaine because all three come in vials with blue caps. Also, they’re often stored upright near each other with only the caps (not labels) visible.

ISMP encourages practitioners to obtain these drugs from various manufacturers to help differentiate the appearance of the vials. Also, make sure the labels on the vials are always visible. If possible, store tranexamic acid vials away from lookalikes, and add an extra label to vials noting the route of administration.

6. Unsafe use of IV push meds

More work needs to be done to increase the safe administration of IV push injections. According to an ISMP analysis, three unsafe practices require substantial improvement:

Only 22% of participants dispensed all adult IV push medications in a ready-to-administer form

Only 23% had established and validated competency assessments for IV push medication preparation and administration

Only 31% were confident that IV push medications were not diluted or reconstituted by drawing up the contents into a prefilled flush syringe of 0.9% sodium chloride.

The institute encourages providers to follow its safe practice guidelines for IV push meds.

5. Unsafe overrides with automated dispensing cabinets

Unsafe practices and pitfalls that occur with automated dispensing cabinets (ADCs) continue to jeopardize patients, ISMP reported.

“One of the biggest challenges to the safe use of ADCs is the ease with which medications can be removed upon override, many times unnecessarily and without a perceived risk,” the institute noted.

Given the current widespread use of ADCs, healthcare organizations should review their safe use and identify their vulnerabilities. ISMP offers guidelines for using ADCs safely.

4. Misheard requests and communications

Even in an era of electronic prescribing, verbal or telephone orders are still necessary for certain instances, such as prescribing a drug during an emergency procedure or providing a recommendation in a telephone consultation. Those oral communications can be misunderstood and result in errors if not verified.

“For example, a verbal order for antithrombin during surgery was mistaken as thrombin by the time it was communicated by phone to the pharmacy, and a recommendation for pralidoxime was mistaken as pyridoxine during telephone consultation with a poison control expert,” ISMP noted.

When verbal orders are necessary, the institute recommends taking extra steps to avoid confusion:

Repeat back the drug regimen (drug, dose, route, and frequency)

Spell the name of the drug

State the dose in single digits (eg, “one-five” for 15)

3. Lookalike product labeling

Another reason for mix-ups: Similar labeling and cap colors can make different products look alike, especially if they have similar names and dosages, are used for the same purpose, or are stored near one another. Plus, stylized graphics and prominent corporate names and logos can obscure a product’s essential drug information.

“Complicating the situation, humans tend to see what they want to see, rather than what is actually there (confirmation bias),” ISMP noted.

The institute points to examples of similar-looking products from the same manufacturer (eg, Alvogen’s yellow-labeled vials of tranexamic acid, midazolam, labetalol, and vancomycin injection), as well as similar-looking products from different manufacturers (eg, the green and white box designs for both Udenyca [pegfilgrastim-cbqv] and Prolia [denosumab]).

2. Daily instead of weekly oral methotrexate for non-oncologic conditions

Up to 4 in 1,000 patients erroneously take methotrexate daily instead of weekly for non-oncologic conditions, according to an FDA analysis. Of these frequency errors, about one-half are made by healthcare providers who inadvertently prescribe, label, and/or dispense methotrexate daily when weekly is intended; the other half of errors are made by older patients who get confused about frequency, according to an ISMP report of methotrexate administration errors.

“We encourage every healthcare provider to: 1) default to a weekly dosage regimen when entering electronic orders or prescriptions for oral methotrexate, 2) require an appropriate oncologic indication for all daily methotrexate orders, and 3) provide patient and family education about the importance of weekly administration,” ISMP advised.

1. Selecting the wrong medication after entering the first few letters of the drug name

Enter just the first few letters of a drug name, or a combination of the first few letters and the product strength, and similar-looking drug names can pop up on the screen. This can result in selection errors by busy or hurried healthcare workers.

“For example, entering ‘met’ has often led to confusion between methylphenidate, methadone, metolazone, methotrexate, metformin, and metronidazole; and entering ‘meth10’ has led to confusion between methadone 10 mg and methylphenidate 10 mg,” ISMP noted.

With the increasing use of technology, this problem has increased in frequency. In fact, selection errors may now rival or exceed those made with handwritten orders, ISMP speculated.



 
7.9k
Shares
 

Articles in this issue:

Masthead

  • Masthead

    Editor-in Chief:
    Kirsten Nicole

    Editorial Staff:
    Kirsten Nicole
    Stan Kenyon
    Robyn Bowman
    Kimberly McNabb
    Lisa Gordon
    Stephanie Robinson

    Contributors:
    Kirsten Nicole
    Stan Kenyon
    Liz Di Bernardo
    Cris Lobato
    Elisa Howard
    Susan Cramer

Leave a Comment

Please keep in mind that all comments are moderated. Please do not use a spam keyword or a domain as your name, or else it will be deleted. Let's have a personal and meaningful conversation instead. Thanks for your comments!

Image Captcha